Thunderstorm Wind, Loudoun
- When
- July 6, 7:20 PM EST
- Where
- Loudoun County, Lovettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.267, -77.633
Several trees were downed.
Thunderstorms with strong gusty winds moved through Northern Virginia during the evening of the 6th. In Loudoun County, several trees were downed in Lovettsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with strong gusty winds moved through Northern Virginia during the evening of the 6th. In Loudoun County, several trees were downed in Lovettsville. Pea sized hail also fell. Branches were downed along Route 15 from the Point of Rocks bridge to 2 miles south of the bridge. In Warren County, trees were downed onto Browntown Road 5 miles south of Front Royal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN JUL 6 2003 .SHORT TERM...TONIGHT AND MON NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA. STILL...JUST SEEMS TO BE A MATTER OF TIME. MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF FCSTG MAX TEMPS TOO HIGH. WATSON .LONG TERM...MON NIGHT THRU SUN... MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND TO COVER THE REGION AGAIN SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY. DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND. MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY AFTERNOON. FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND RISING DEWPOINTS FOR SUNDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...WATSON LONG TERM...CPW
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WATSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BRYANT VA FLASH FLOOD
07/06/03 NELSON SMALL LANDSLIDE OVER
ROUTE 151. REPORTED BY
NELSON EOC.VAZ037-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SUN JUL 6 2003 AT 4:00 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER COVESVILLE...MOVING EAST AT 15 MPH...WHICH IS PRODUCING HEAVY RAIN. RADAR INDICATED AN INCH OF RAIN HAS FALLEN OVER THE SOUTHWEST PORTION OF THE COUNTY SINCE 3:00 PM. THIS STORM WILL AFFECT SOUTHERN ALBEMARLE COUNTY THROUGH 5:00 PM...GENERALLY SOUTH OF THE CITY OF CHARLOTTESVILLE. RESIDENTS SHOULD REMAIN ALERT IN CASE A FLASH FLOOD WARNING IS ISSUED. A SIMILAR STORM PRODUCED A MUDSLIDE IN NELSON COUNTY AN HOUR AGO. ROGOWSKI
MDZ003-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT SUN JUL 6 2003 AT 4:15 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF HANCOCK...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 70...AND COMMUNITIES BETWEEN HANCOCK AND HAGERSTOWN THROUGH 5:15 PM. MOTORISTS ARE ENCOURAGED TO SLOW DOWN AS VISIBILITY AND TRACTION WILL BE GREATLY REDUCED NEAR AND WITHIN THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
MDZ009-062245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 617 PM EDT SUN JUL 6 2003 AT 6:17 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BETHESDA...MOVING EAST AT 10 MPH TOWARDS KENSINGTON. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BETHESDA...CALVERTON...CHEVY CHASE...COLESVILLE... FAIRLAND AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH 6:45 PM. STRONG
VAZ026-070015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 709 PM EDT SUN JUL 6 2003 AT 709 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN FALL PERSISTING OVER WESTERN ROCKINGHAM COUNTY. THE HEAVIEST RAIN HAS FALLEN IN AN AREA OVER THE MOUNTAINS BETWEEN SPARKLING SPRINGS... RAWLEY SPRINGS... AND THE WEST VIRGINIA BORDER. THIS INCLUDES US ROUTE 33. IF TRAVELLING IN THIS AREA WATCH OUT FOR WATER CROSSING THE ROAD. RESIDENTS MONITOR NEARBY CREEKS. STRONG
MDZ002>007-VAZ028-WVZ048>053-055-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT SUN JUL 6 2003 AT 7:10 PM...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS IN SOUTHERN PENNSYLVANIA...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL AFFECT A GOOD PORTION OF EASTERN WEST VIRGINIA...MARYLAND...AND EXTREME NORTHERN VIRGINIA THIS EVENING. THESE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The Sterling radar (KLWX), 35 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were downed.
Trees were downed onto Browntown Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369493, 5369494.